Year : 2009 | Volume
: 52 | Issue : 4 | Page : 561--563
Transfusion related acute lung injury
Ratti Ram Sharma, Prasun Bhattacharya, Beenu Thakral, Karan Saluja, Neelam Marwaha
Department of Transfusion Medicine, PGIMER, Chandigarh, India
Department of Transfusion Medicine, PGIMER, Chandigarh - 160 012
Transfusion related acute lung injury (TRALI) is an uncommon but potentially fatal adverse reaction to transfusion of plasma containing blood components. We describe a case of 10-year-old male child with aplastic anemia, platelet count of 7800/΅l, B positive blood group who developed fever (39.2C), difficulty in breathing and cyanosis within 2 hrs after transfusion of a random platelet concentrate. Despite the best resuscitative efforts, the child died within next 24 hrs. The present case highlights the fact that TRALI should be kept as a differential diagnosis in all patients developing acute respiratory discomfort within 6 hrs of transfusion. Without a «SQ»gold standard«SQ» the diagnosis of TRALI relies on a high index of suspicion and on excluding other types of transfusion reactions. Notification to transfusion services is crucial to ensure that a proper investigation is carried out and at-risk donor and recipients can be identified, and risk reduction measures can be adopted.
|How to cite this article:|
Sharma RR, Bhattacharya P, Thakral B, Saluja K, Marwaha N. Transfusion related acute lung injury.Indian J Pathol Microbiol 2009;52:561-563
|How to cite this URL:|
Sharma RR, Bhattacharya P, Thakral B, Saluja K, Marwaha N. Transfusion related acute lung injury. Indian J Pathol Microbiol [serial online] 2009 [cited 2021 Dec 2 ];52:561-563
Available from: https://www.ijpmonline.org/text.asp?2009/52/4/561/56168
Transfusion related acute lung injury (TRALI) is an uncommon complication of allogeneic blood transfusion, manifested typically by shortness of breath, a non-productive cough, fever, and hypotension. The first description of non cardiogenic pulmonary edema after an allogeneic blood transfusion was reported in 1951, and TRALI was recognized as a distinct clinical entity in 1983 by Popovsky et al. , TRALI has emerged as one of the most important causes of morbidity and mortality resulting from blood transfusion as per the recent United States Food and Drug Administration (US FDA) and United Kingdom Serious Hazards of Transfusion (SHOT) project reports. ,
However, it is generally agreed that TRALI is under diagnosed due to poor awareness, lack of recognition of the condition and its diagnostic confusion with adult respiratory distress syndrome (ARDS), fluid over load and congestive heart failure. In a look-back study of patients who received blood components from a donor implicated in TRALI, Kopko et al.  determined that TRALI was under recognized and under reported. Thus, the current TRALI cases reported to the blood bank represent the "tip of the ice berg." The diagnosis of TRALI becomes all the more difficult in the absence any specific diagnostic markers for this condition except for its temporal association with transfusion of blood and blood components. Thus, it is the high index of suspicion on the part of the clinician and timely institution of the necessary supportive care which can save the life of the patient. Here, we report a suspected case of TRALI with fatal outcome.
A 10-year-old male child, with aplastic anemia, having low platelet counts (7,800/΅l), B positive blood group, received two units of one-day-old B positive random donor platelets. The patient was afebrile and stable prior to transfusion however; he developed fever (39.2°C), difficulty in breathing and cyanosis within 2 hrs after transfusion. A transfusion reaction was suspected and differential diagnosis of TRALI, transfusion associated circulatory overload (TACO), septic or acute hemolytic transfusion reaction was made. Patient was severely hypoxic with a paO 2 of 65 mm of Hg and oxygen saturation being 83% on room air.
The central venous pressure (CVP) and pulmonary capillary wedge pressure were found to be normal, thereby excluding the possibility of TACO. Chest X-ray showed extensive bilateral pulmonary infiltrates suggestive of acute pulmonary microvascular insult leading to interstitial and alveolar infiltrates. The chest X-ray of the child before and after transfusion are shown in [Figure 1]a and b.
The patient was intubated and put on a mechanical ventilator along with necessary supportive care but died within next 24 hrs. Other laboratory investigations such as hemogram and biochemical findings were non-contributory. The bacterial cultures from the patient, platelets, and red cell units (in the primary bags) were negative. The possibility of acute hemolytic transfusion reaction was ruled out as patient and platelet unit transfused were ABO group identical and an irregular red cell antibody screen using Diacell (Diamed AG, Cressier sur Morat, Switzerland ) on the patient sample and donor units were negative. Anti-HLA and anti-granulocyte antibodies could not be done due to very rapid down hill course of the patient and non-compliance of the donors to recall request for further laboratory workup. The implicated platelet units were prepared from two young male replacement donors without any history suggestive of alloimmunization in the past.
TRALI is an uncommon but potentially fatal adverse reaction to transfusion of plasma-containing blood components. It develops within 6 hrs of transfusion, characterized by dyspnea, cough, hypoxemia, and pulmonary edema. Radiological examination shows bilateral, diffuse, fluffy infiltrates which over time may progress to 'whiteout' lung picture. , Most commonly, it is caused by donor HLA antibodies that react with recipient antigens. It may also be caused by biologically active compounds accumulated during storage of blood products, which are capable of priming neutrophils. Without a 'gold standard' the diagnosis of TRALI relies on a high index of suspicion and on excluding other types of transfusion reactions.
In the present case, the close temporal association of clinical signs and symptoms of the patient to the blood component transfusion, strongly favors this possibility in this patient. The other causes of pulmonary edema secondary to cardiac or volume overload were less likely in this case, in view of the normal central venous pressure and pulmonary wedge pressure. The significant degree of hypoxemia (pO 2 of 65 mm of Hg) and characteristic extensive bilateral pulmonary infiltrates post-transfusion on chest X-ray were quite suggestive of an acute microvascular insult leading to interstitial as well as alveolar infiltrates. It was not possible to test the donor plasma for anti HLA-and/or anti-granulocyte antibodies as both the platelet units belonged to replacement donors and these donors did not respond on recall. However, on reviewing donor card data it was found that these were young male blood donors (18 and 20 years of age) without any history of exposure in the past leading to alloimmunization. However, the possibility of presence of recipient specific antibodies in donor plasma cannot be ruled out. In a prospective study by Sillman et al.,  anti HLA and/or anti granulocyte antibodies were found in the donor plasma in only 25% cases and 3.6% cases with definable specificity. Further, in at least 10-15% typical cases of TRALI, antibodies were not detected in either the recipient or in the donor. Patients with haematologic malignancies and those requiring coronary bypass surgery are at increased risk.
How can we prevent TRALI? In 2006 the American Association of Blood Banks (AABB) had adopted the following recommendations to decrease the incidence of TRALI:  Blood collection facilities should implement interventions to minimize the preparations of high plasma volume components from donors known to be at risk for leukocyte alloimmunization especially multiparous females, work towards evidence based hemotherapy practices to minimize unnecessary transfusions, and lastly monitor the incidence of reported cases and its related mortality.
Therefore, the present case highlights the fact that TRALI should be kept as a differential diagnosis in all patients developing acute respiratory discomfort within 6 hrs of transfusion and managed accordingly. Notification of transfusion services is crucial to ensure that a proper investigation is carried out and at-risk donor and recipients can be identified, and risk reduction measures can be adopted.
|1||Barnard RD. Indiscriminate transfusion: A critique of case reports illustrating hypersensitivity reactions. N Y State J Med 1951;51:2399-402.|
|2||Popovsky MA. Transfusion related acute lung injury. In: Popovsky MA. Transfusion reactions. 2 ed. Bethesda MD: AABB press; 2001. p. 155-70. |
|3||Holness L, Knippen MA, Simmons L, Lachenbruch PA. Fatalities caused by TRALI. Transfus Med Rev 2004;18:184-8. |
|4||Stainby D, Jones H, Knowles S, Chapman C, Davison K, Gray A, et al. Serious hazards of transfusion (SHOT), Annual Report 2004. Available from: http://www.shotuk.org. 21 st November 2005. |
|5||Kopko PM, Marshall CS, MacKenzie MR, Holland PV, Popovsky MA. Transfusion-related acute lung injury: Report of a clinical look-back investigation. JAMA 2002;287:1968-71.|
|6||Cherry T, Steciuk M, Reddy VV, Marques MB. Transfusion-related acute lung injury: past, present, and future. Am J Clin Pathol 2008;129:287-97.|
|7||Sachs UJ. The pathogenesis of transfusion related acute lung injury and how to avoid this serious adverse reaction of transfusion. Transfus Apher Sci 2007;37:273-82.|
|8||Silliman CC, Boshkov LK, Mehdizadehkashi Z, Elzi DJ, Dickey WO, Podlosky L, et al. Transfusion-related acute lung injury: Epidemiology and a prospective analysis of etiologic factors. Blood 2003;101:454-62. |
|9||Strong DM, Lipton KS. Transfusion related acute lung injury. Association bulletin 2006-07. Bethesda, MD; American Association of Blood Banks; November 2006.|